North Carolina, 2019

Damaging Wind in North Carolina, June 30, 2019

June 30, 2019 · NWS RNK · 1 event in 1 county or zone

Showers and thunderstorms developed across the Piedmont of northern North Carolina during the afternoon and evening of June 30th. One thunderstorm intensified to severe levels as it moved across Yadkin County and produced an intense microburst that caused wind damage to numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms developed across the Piedmont of northern North Carolina during the afternoon and evening of June 30th. One thunderstorm intensified to severe levels as it moved across Yadkin County and produced an intense microburst that caused wind damage to numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 1:50 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 30, 1:50 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
250 PM EDT Sun Jun 30 2019

.SYNOPSIS...
A cold front will drift south across the region tonight before
sliding into the Carolinas Monday. High pressure follows the front
early next week resulting in slightly drier weather into Tuesday.
The high should weaken and pass offshore by midweek allowing for a
return of heat, and humidity along with daily rounds of showers or
storms into much of the holiday weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 250 PM EDT Sunday...

An upper level trough will dig southeast off the Mid-Atlantic coast
tonight into Monday. A cold front will drop south across our region
tonight and stall across South Carolina Monday. Scattered showers
and thunderstorms will develop ahead and along this boundary. Some
of the storms could contain gusty winds and heavy rains. SPC Day One
Convective outlook places marginal risk of severe weather across the
southern half of our forecast area. The potential for multicell
clusters with locally damaging winds is the primary hazard.

Both the Namnst and HRRR try to develop convection removed from
downsloping winds in the east with the better instability which move
east southeast tonight. At the same time, better storm cover in the
west is forecasted by the GFS and ECMWF. The NAM and HiresW-ARW
connected the two areas of convection. The overall general weather
is the same, scattered showers and thunderstorms will move southeast
across our region this afternoon into this evening.

Expect most thunderstorms and showers to fade or push south after
sunset as dry/cool advection kicks in behind the front overnight.
With light winds allowed for some river valley fog tonight into
Monday morning. Low temperatures tonight will range from the mid 50s
in the northern mountains to upper 60s in the piedmont. Behind the
front, high pressure will build in across our region on Monday. High
temperatures on Monday will vary from the upper 70s in the mountains
to the upper 80s to near 90 degrees in the piedmont.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 250 PM EDT Sunday...

Southwest Virginia, northwest North Carolina and southeast West
Virginia will be under surface high pressure Monday night then
surface and low level winds winds will gradually become west to
southwest on Tuesday and Tuesday night as the moves offshore then
weakens.

Probability of showers and thunderstorms will return to the area by
Tuesday afternoon. Larger areal coverage of thunderstorms is
expected Wednesday afternoon and evening. Air mass warms back up
above normal on Tuesday and Wednesday with models showing the
potential for 850MB temperatures to approach +22. Will stay close to
warmer guidance Tuesday through Wednesday for both maximum and
minimum temperatures.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1210 PM EDT Sunday...

Starting this period with broad upper ridging over the southeast
United States. Any short waves around the northern edge of the ridge
would enhance the coverage of thunderstorms but placing the timing
and location at this time frame is low confidence.

By the end of the week a more organized cold front will move south
through the eastern United States. Temperatures will remain above
normal ahead of the front. Coverage of showers and thunderstorms
will be more extensive ahead of and along the boundary, then a
cooler air mass will cover the area post-frontal. Timing of when
this boundary comes through is questionable. No major changes needed
for this part of the forecast. Will have temperatures trending
cooler through the weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 150 PM EDT Sunday...

A cold front dropping south across the region will be the focus
sct MVFR showers and thunderstorms this afternoon into tonight.
The best chances for a thunderstorm will be at KBLF and over
the southeast near KDAN later this afternoon into this evening.
A thunderstorm or shower is possible at the other taf locations
but downsloping winds will hinder. Winds near the front this
afternoon will be northwest winds gusting 30 kts on the ridges
and 15-25 kts east of the Blue Ridge.

Expect any lingering convection to push south and fade this
evening into tonight leaving mainly VFR in place. May again see
some valley fog overnight although the advection of much drier
air may tend to limit coverage somewhat into the overnight.
However given cooler air over warmer water in the river valleys,
kept late night IFR/LIFR for fog/status at KLWB. Because of
some uncertainty, held off on mention of fog for now at KBCB.
This could be added this evening into tonight.

Good flying conditions under high pressure on tap on Monday with
northwest winds on the order of 5-15 kts during the afternoon.

Medium confidence on ceilings,visibilities and winds during the
taf period.

.Extended Aviation Discussion...

Overall VFR conditions expected Monday night into Tuesday with
only isolated afternoon western mountain showers/storms
possible. This followed by an increase in clouds including
showers and storms for Wednesday/Thursday as high pressure exits.
Appears best expanse of convection will be on Thursday when
periods of MVFR/IFR could occur with coverage likely less
Wednesday when only periods of MVFR appear more likely. Otrw
looking at late night/early morning fog/stratus to return by
midweek with possible sub-VFR at a few terminals. The chance for
IFR convection increases Friday and Saturday especially across
the western mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/KK
Hazardous weather outlook, Jun 30, 3:09 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
409 PM EDT Sun Jun 30 2019

NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-012015-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-
409 PM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Tonight.

Isolated strong to perhaps one or two severe thunderstorms will be
possible through early evening. The main threat from these
thunderstorms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>044-507-
508-012015-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
409 PM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 2:16 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Sun Jun 30 2019

VAZ013-014-016-017-302000-
Pulaski-Floyd-Montgomery-Carroll-
316 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI, SOUTHWEST
MONTGOMERY, NORTHEASTERN CARROLL, AND FLOYD COUNTIES...

Until 400 PM EDT.

At 315 PM EDT, a strong thunderstorm was located over Copper Valley,
moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Christiansburg...
Radford...
Floyd...
Indian Valley...
and Pilot.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3700 8080 3716 8047 3694 8018 3692 8019
      3692 8020 3691 8020 3684 8033 3682 8035
      3669 8059
TIME...MOT...LOC 1915Z 325DEG 24KT 3697 8057

PW
Special weather statement, Jun 30, 2:42 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
342 PM EDT Sun Jun 30 2019

VAZ017-032-043-302030-
Henry-Patrick-Floyd-
342 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FLOYD, WESTERN
HENRY, AND PATRICK COUNTIES...

Until 430 PM EDT.

At 342 PM EDT, a strong thunderstorm was located over Rocky Knob
Summit, moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Stuart...
Spencer...
Woolwine...
Bassett...
and Critz.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3655 8033 3678 8044 3689 8024 3688 8022
      3687 8023 3684 8008 3654 7978
TIME...MOT...LOC 1942Z 322DEG 26KT 3684 8033

PW
Special weather statement, Jun 30, 3:16 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
416 PM EDT Sun Jun 30 2019

NCZ004-005-302115-
Stokes-Rockingham-
416 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES AND WESTERN
ROCKINGHAM COUNTIES...

Until 515 PM EDT.

At 415 PM EDT, a strong thunderstorm was located over Critz, moving
southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
and Madison.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3626 8024 3654 8030 3654 7976 3624 7953
TIME...MOT...LOC 2015Z 330DEG 27KT 3666 8014

PW
Local storm report, Jun 30, 4:18 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     4 WSW PENNS STORE       36.57N 80.13W
06/30/2019                   PATRICK            VA   FIRE DEPT/RESCUE

            ONE TREE BLOWN DOWN ON MOOREFIELD STORE
            ROAD. TIME ESTIMATED BY RADAR.

&&

WHP
Local storm report, Jun 30, 4:26 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     4 WSW PENNS STORE       36.57N 80.13W
06/30/2019                   PATRICK            VA   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
            WSW PENNS STORE. SMALL LIMBS DOWN, SPLIT
            PART OF POWER LINE CABLE. TIME ESTIMATED BY
            RADAR.

&&

WHP
Special weather statement, Jun 30, 4:52 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
552 PM EDT Sun Jun 30 2019

VAZ007-302215-
Tazewell-
552 PM EDT Sun Jun 30 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN TAZEWELL COUNTY...

Until 615 PM EDT.

At 551 PM EDT, a strong thunderstorm was located near Amonate, moving
southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tazewell...
Burkes Garden...
Tiptop...
Amonate...
and Gratton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3721 8156 3722 8154 3724 8151 3726 8150
      3725 8148 3727 8144 3716 8132 3715 8133
      3714 8133 3713 8129 3710 8126 3710 8127
      3701 8155 3720 8166
TIME...MOT...LOC 2151Z 336DEG 19KT 3722 8157

WP

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yadkin

When
June 30, 4:58 PM EST to 4:59 PM EST
Where
Yadkin County, 1.04 mi ENE of Forbush to 1.54 mi ENE of Forbush
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
36.207, -80.563

Over 100 trees were blown down by severe thunderstorm winds across a 1/4 mile area of the East Bend community in Yadkin County. Damage was concentrated along the 3500 block of Dal Road and the 3000 to 3500 blocks of Tyra Road. One tree was blown down onto a home, causing enough damage that the occupants had to evacuate and shelter elsewhere.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836600.